Alert archive / Wyoming / Snow Squall Warnings in 2023
Snow Squall Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this snow squall warning at Feb 8, 2023, 2:56 PM MST for Uinta County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2023, 2:56 PM MST (21:56 UTC)
- Expired
- Feb 8, 2023, 3:30 PM MST
- In force
- 34 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Uinta County, WY
The radar
The Salt Lake City radar (KMTX), 161 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646
WWUS55 KSLC 082156
SQWSLC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Salt Lake City UT
256 PM MST Wed Feb 8 2023
WYC041-082230-
/O.NEW.KSLC.SQ.W.0002.230208T2156Z-230208T2230Z/
Uinta WY-
256 PM MST Wed Feb 8 2023
The National Weather Service in Salt Lake City has issued a
* Snow Squall Warning for...
Central Uinta County in southwestern Wyoming...
* Until 330 PM MST
* At 254 PM MST, a dangerous snow squall was located along a line
extending from near Evanston to 11 miles west of Robertson, moving
south at 15 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts
greater than 35 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes. Impacted area will be along the
Interstate 80 corridor from the Utah - Wyoming border
eastward through Lyman.
Locations impacted include...
Evanston, Lyman, Mountain View, Ragen, Millburne, Fort Bridger, Almy,
Piedmont and Leroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4120 11018 4121 11105 4140 11105 4140 11016
TIME...MOT...LOC 2154Z 343DEG 14KT 4120 11101 4121 11064
SNOW SQUALL...RADAR INDICATED
$$
WebberWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this snow squall warning went out at Feb 8, 5:00 AM MST, 9 hours 56 minutes earlier.
Area forecast discussion, Feb 8, 5:00 AM MST, 9 hours 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
500 AM MST Wed Feb 8 2023
.SYNOPSIS...A quick moving winter system will graze the region
Wednesday, with high pressure building in behind it for the end of
the work week. Another system will potentially impact the area over
the weekend, but details remain a bit murky.
&&
.SHORT TERM (THROUGH 12Z FRIDAY)...The shortwave ridge that was in
place over the area yesterday has flattened as an upstream shortwave
trough crosses the PacNW. A band of high clouds continue to move
through the area, but low/mid-level clouds have already settled in
over portions of northern Utah. Patchy fog remains in place in some
low-lying valleys.
The upstream trough will amplify as it progresses eastward, and is
on track to graze northeast Utah this afternoon and evening. With
the jet punching in over the GSL, the best upper support for
precipitation will remain over the Wasatch/Uintas and Wasatch Back.
Despite limited moisture, the front will be relatively strong with a
good H7 thermal gradient. This should be enough to squeeze out some
moisture, but storm totals will be on the low side.
Of greater concern will be the winds accompanying the front. Strong
deep-layer northwesterly to northerly flow (H7 winds up to 50kt and
H5 winds to 80-90kts) will bring strong gusty winds and blowing snow
to exposed ridgelines. Some valley locations, such as southwest
Wyoming as well as downslope regions in the western Uinta Basin and
Castle Country can be expected to see gusty winds as well. A few
things appear to be working against strong downslope winds in the
Uinta Basin and Castle Country, however. The first is that the H7
flow and cold advection turns northerly fairly quickly. The other is
that a critical lay may not develop (or at least not quickly enough
to coincide with favorable flow). Really, the NAM is the only model
that has all the ingredients coming together. The HREF suggests the
strongest winds will remain over the higher terrain rather than
surface. As such, confidence on Warning criteria winds is rather
low. However, have gone ahead an issued a Wind Advisory for the
western Uinta Basin and Castle Country for low-end criteria
conditions as at least localized 40-50 mph gusts will still be quite
possible.
Models are also indicating steep lapse rates this afternoon and
early evening up to around 650mb which would result in modest
instabilities which, when combined with the gusty winds could result
in a few localized snow squalls near the cold front across mainly
far northeast Utah and southwest Wyoming. This potential will need
to be monitored more closely as the front arrives.
The trough will slowly shift east out of the area late tonight into
tomorrow, allowing high pressure to build in. Given the cold air
associated with the trough (H7 temperatures down to -13 to -14C
across eastern Utah and southwest Wyoming), and as skies clear out
tonight, this cold airmass will settle in for below-normal
temperatures on Thursday.
.LONG TERM (After 12Z/5AM Friday)...The extended forecast period
will start calm and quiet with a high pressure ridge over the
region. A building closed low pressure feature will drop to the
south over the weekend bringing split flow over the Great Basin that
will drive back cloudy skies and the potential for lingering
precipitation over the mountains. The best chance for precipitation
comes during the upcoming work week with a much more developed
trough feature that brings statewide precip.
Mid-level ridging builds into the CWA over Friday bringing back more
stable conditions and a gradual slight warming trend. Most Utah
valleys will see afternoon high temperatures return to near
climatological norms under mostly sunny skies. This could promote
short-lived inversion conditions for northern valleys such as the
Cache and Wasatch Front. The best chance for this to be short-lived
or at least not to build too much haze in these areas through the
weekend is the closed low that drops to our south that brings split
flow over the region to provide some mixing. However, this system is
likely to be cut off from any moisture supply and provide little to
no synoptic support for precipitation to aid in the mixing. But high
terrain lingering snow showers can't be ruled out through the
weekend.
The main feature during the extended forecast comes by Tuesday where
model guidance is continuing to heavily favor a deeper and cold
trough feature to build and push into the region and bring statewide
precipitation. The warming trend ahead of the trough could limit
snow accumulation in the southern areas of the CWA but the SLC and
Logan areas as well as the high terrain are likely to accumulate
snow but we will continue to monitor trends for more precise amounts
and p-types.
&&
.AVIATION...KSLC...VFR conditions will prevail through the overnight
hours, with increasing high level cloud cover. The passage of a
front during the evening could bring lower CIG/VIS and at times
heavy snowfall that could drop to MVFR/IFR conditions. Behind this
we dry out and see northwesterly winds through the TAF period that
could be breezy at times.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
through the overnight hours, with increasing high level cloud cover
and some lingering fog in the Logan area. The passage of a front
during the evening could bring lower CIG/VIS and at times heavy
snowfall for northern terminals that could drop to MVFR/IFR
conditions. Behind this we dry out and see northwesterly winds
through the TAF period that could be breezy at times for all
terminals.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 2 PM this afternoon to 4 AM MST Thursday for
UTZ114-120.
WY...None.
&&
Cheng/Selbig
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, Feb 8, 2:40 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
240 PM MST Wed Feb 8 2023
UTZ109-110-112-WYZ021-082230-
Bear Lake and Bear River Valley-Western Uinta Mountains-Wasatch
Mountains I-80 North-Southwest Wyoming-
240 PM MST Wed Feb 8 2023
...A SNOW SQUALL WILL AFFECT SOUTHEASTERN RICH...NORTHWESTERN SUMMIT
AND WEST CENTRAL UINTA COUNTIES...
At 239 PM MST...A snow squall was along a line extending from 18
miles west of Robertson to Evanston...and moving southeast at 20 mph.
Locations impacted include...
Evanston, Robertson, Ragen, Wahsatch, Almy, Altamont, Piedmont and
Leroy.
This includes Interstate 80 in Utah between mile markers 190 and 196.
* winds in excess of 35 mph are possible with this squall.
* visibilities will drop quickly to less than a half mile in this
squall.
Rapid visibility reduction and potentially icy roads are likely to
produce hazardous driving conditions. travel is not advised during
this snow squall. If you are traveling and encounter adverse winter
driving conditions, reduce speed and make sure headlights are on to
increase the visibility of your vehicle to those around you.
LAT...LON 4116 11038 4114 11105 4114 11108 4115 11111
4139 11128 4137 11062
TIME...MOT...LOC 2139Z 293DEG 18KT 4128 11076 4128 11098
WebberThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 2:40 PM MST | Special Weather Statement | SLC | Uinta | 50 min |
| Feb 8, 3:35 PM MST | Special Weather Statement | SLC | Uinta | 40 min |
Nearby
Snow Squall Warnings in Wyoming, 2023Every snow squall warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.